When you’re in pain, you might reach for aspirin or ibuprofen without much thought, but new research has revealed risks you need to be aware of.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication pose before you choose to use them. Younger men, amazingly, could carry a higher risk factor.
What The Research Says About Hearing Loss And Pain Killers
A comprehensive, 30-year collective study was carried out involving researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people between the ages of 40 and 74, to fill out a biyearly survey that included several lifestyle and health questions.
Because the questionnaire was so diverse, researchers were uncertain of what they would discover. After reviewing the data, they were surprised to find a solid link between hearing loss and over-the-counter pain relievers.
The data also revealed something even more shocking. Men who are 50 or under who regularly use acetaminophen were almost twice as likely to have loss of hearing. The chance of developing hearing loss is 50/50 for individuals who take aspirin regularly. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing lasting hearing loss.
It was also striking that using low doses frequently seemed to be more detrimental to their hearing than using higher doses from time to time.
We can’t be sure that the pain reliever actually caused this loss of hearing even though we can see a distinct connection. Causation can only be proven with additional study. But these results are persuasive enough that we should rethink how we’re utilizing pain relievers.
Current Theories About The Connection Between Hearing Loss And Pain Relievers
Scientists have numerous plausible theories as to why pain relievers could cause hearing impairment.
Your nerves communicate the feeling of pain to your brain. Blood flow to a specific nerve is obstructed by over-the-counter pain relievers. This impedes nerve signals that usually communicate with the brain, so you feel less pain.
There might also be a decrease of blood flow to the inner ear according to researchers. This blood brings vital oxygen and nutrients. Cells will die from malnourishment if this blood flow is decreased for extended periods.
Acetaminophen, which showed the most significant link, could also lessen the generation of a specific protein that helps protect the inner ear from loud noises.
Is There Anything That Can be Done?
Probably the biggest point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This is a solemn reminder that hearing loss can occur at any age. But as you age, if you take the proper steps you will have a better chance of maintaining your hearing.
While we aren’t advising you entirely stop using pain relievers, you should recognize that there could be negative effects. Take pain relievers as prescribed and minimize how often you take them if possible.
Try to find other pain relief possibilities, including light exercise. You should also minimize the consumption of inflammation-producing foods and boost Omega-3 fat in your diet. Reduced pain and improved blood flow have been shown to come from these methods.
Lastly, is an appointment to see us each year to get your hearing tested. Don’t forget, hearing examinations are for people of all ages. The best time to start talking to us about preventing further hearing loss is when you under 50.